Iowa, 2023

Tornadoes and Hail in Iowa, July 28, 2023

July 28, 2023 · NWS DMX · 21 events in 9 counties and zones

A cold front sank south across Iowa during the afternoon and evening of July 28th. The environment was primed for severe storms with warm moist air in place; as temperatures climbed into the 90s and dewpoints into the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
$3,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front sank south across Iowa during the afternoon and evening of July 28th. The environment was primed for severe storms with warm moist air in place; as temperatures climbed into the 90s and dewpoints into the 70s. By afternoon MLCAPE values of 3000 J/kg were in place across much of Iowa with deep layer shear exceeding 40 kts. Such an environment supported rapid storm development along the boundary by late afternoon. Storms produced ping-pong ball to baseball sized hail along with two tornadoes, damaging confinement pens and creating easily identifiable tracks on high resolution satellite imagery through surrounding fields. As storms pushed south into the evening, the hazards transitioned to a wind threat. A micro burst occurred in Marshall County very near the ASOS, resulting in an isolated pocket of 80 to 90 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 28, 1:03 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 1:03 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
203 PM CDT Fri Jul 28 2023

.DISCUSSION.../Tonight through Friday/
Issued at 158 PM CDT Fri Jul 28 2023

FORECAST HIGHLIGHTS:

--Hot, humid today with heat headlines persisting into tonight.
--Storm chances later this afternoon into tonight and/or overnight
into Saturday. Some strong to severe storms possible this
afternoon/evening with large hail and damaging wind gusts the
primary threats.
--Cooler temperatures this weekend.
--Periodic storm chances at times into next week.

DISCUSSION:

Not a clear-cut forecast heading into the rest of the day and
tomorrow with models continuing to suggest multiple scenarios and
flip-flopping between most likely solutions run to run.

Let's start with what we know already. Upper-level pattern features
a strong high pressure over the southwest U.S. with near zonal flow
this morning that is expected to amplify into tomorrow as the ridge
builds over the western U.S. and a trough starts to deepen over the
eastern U.S. This leaves Iowa in west to northwest flow with
multiple waves continuing to drift through the overarching flow and
providing multiple opportunities for storms over the next several
days.

Focusing on the short term, midday surface analysis shows the
boundary near the IA/MN border in the north/east arching back
towards the IA/SD/NE border in the northwest. As expected, a warm,
moist airmass is south of this boundary with dew points well into
the 70s, some AWOS stations once again suggesting dew points in the
80s. Temperatures have also warmed into the upper 80s to 90s as of
midday resulting in heat indices well into the 100s, or overall
generally unpleasant. Midday satellite imagery shows two waves of
note, one moving eastward across northern Nebraska and the other
diving south out of the Upper Northern Plains with a second frontal
boundary associated with it. Mid-level temperatures in the +12 to
+14 range would suggest a capped environment is still in place over
much of the state as of ~18Z with 850mb analysis showing plentiful
moisture pooling in northern Iowa up towards the IA/MN border and
frontal boundary. The warm, moist airmass is leading to the
development of strong instability with ~18Z SPC mesoanalysis showing
3000-6000 J/kg of MUCAPE with equally impressive (though still
capped) MLCAPES in the 3000-4000 J/kg range. Given our abundant
CAPE, steepening lapse rates and bulk shear values in the 30-50 knot
range, the environment is absolutely supportive of strong to severe
storms this afternoon into tonight, with large hail, potentially 2"
or larger, a threat with initial, more discrete storms, before
storms likely congeal into more of a forward propagating convective
system(s) with damaging winds gusts becoming a greater concern as
storms continue into the evening. Although won't rule out
completely, the threat for tornadoes is low with LCL heights
generally too high and lower SRH values overall. Thus, any tornado
threat looks highly dependent on boundary interactions.

When and where the storms form is not quite as straightforward. The
most likely location for storms will be near the frontal boundary
with the incoming waves helping to provide the forcing to erode the
cap. Some 12Z data, like the 12Z HRRR seems to not be modeling the
environment well with dew points likely too low by later this
afternoon and thus not kicking storms off despite suggesting we'll
break through part of the cap by 21-23Z. Best guesses at this point
for storm formation location/timing are closer to some of the HRW
cores and/or NAMNest with storms forming through central/northern
Iowa and moving eastward with time into this evening.

Whether or not storms are able to form this afternoon into evening,
storm chances continue into tomorrow as the front shifts south with
the second wave/front coming into the area off of the Northern
Plains with yet another wave behind it incoming from WY/MT. What
happens with all of these waves is highly dependent on what happens
this afternoon/evening and whether or not the environment is worked
over into tomorrow morning. Do want to emphasize the possibilitiy
for additional storms overnight into early Saturday, especially
southwest/south which could have a conditional wind threat.
Influence of the low level jet overnight seems more uncertain with
models not consistent in location/strength and some models, like
the NAM, generally slower with the secondary wave which would
have storms not arriving until closer to midday Saturday.

With the uncertainty of storm timing/location, exact temperatures
tonight into tomorrow are more uncertain as well but we will at
least be able to ditch the heat headlines by/before the 9pm time
frame tonight with temperatures cooling through the weekend behind
the passage of the fronts as highs drop into the 80s again. A
surface high pressure does move towards the state from the north
into Sunday with a period of dry weather later this weekend though
as mentioned previously, periodic chances for storms continue off
and on into next week as waves round the overarching northwest flow
with additional details to be provided in future forecast
updates.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1248 PM CDT Fri Jul 28 2023

Mostly VFR conditions for this forecast period. Thunderstorms are
still anticipated to develop late this afternoon into the evening
in northern Iowa, spreading south overnight as a cold front moves
southward across the state. Given the fact that there is still only
low-medium confidence in the forecast timing/movement of any
storms to do develop, only mentioning VCSH in the TAFs at this
point. Any storms that do develop/directly impact the terminals
have the potential of becoming strong-severe, with the main
impacts being a brief period of very strong winds and large hail.
There will likely also be MVFR to IFR conditions in and near
thunderstorms. A cold front will pass through the state overnight
with winds becoming northerly as the front passes.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for IAZ004>007-015>017-
023>028-035>039.

Excessive Heat Warning until 9 PM CDT this evening for IAZ033-
034-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...KCM
AVIATION...Percha
Hazardous weather outlook, Jul 28, 2:26 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
326 PM CDT Fri Jul 28 2023

IAZ033-034-044>050-057>062-070>075-081>086-092>097-292030-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
326 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Storms are possible by this afternoon and into tonight,
especially north of interstate 80. A few storms may be strong to
severe, capable of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms return late weekend and early next
week. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ004>007-015>017-023>028-035>039-292030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
326 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Storms are possible by this afternoon and into tonight. A few
storms may be strong to severe, capable of large hail and damaging
winds. A tornado may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms return late weekend and early next
week. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Hagenhoff

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 3 funnel cloud, 2 tornado. Local standard time, as filed.

Funnel Cloud, Franklin

When
July 28, 4:25 PM CST
Where
Franklin County, 1.72 mi SE of Dows
Reported by
Public
Coordinates
42.630, -93.480

Needle funnel reported with picture on social media.

Tornado, Franklin

When
July 28, 4:46 PM CST to 4:54 PM CST
Where
Franklin County, 1.18 mi NNE of Popejoy to 2.83 mi N of Burdette
Rating
EF1
Path length
2.81 mi
Path width
120 yd
Property damage
$60,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.615, -93.410

This was a rather slow moving tornado which moved east initially through open cropland. The tornado then turned southeast, east and eventually northeast as it journeyed through the farmland. The tornado did hit a hog confinement with the roof collapsing producing EF1 damage.

Tornado, Franklin

When
July 28, 4:55 PM CST to 4:59 PM CST
Where
Franklin County, 2.53 mi N of Burdette to 1.02 mi NE of Burdette
Rating
EF1
Path length
1.82 mi
Path width
125 yd
Property damage
$70,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
42.607, -93.349

This tornado was captured on video along with reports from the emergency manage. High resolution satellite imagery also helped in determining the final path. This tornado developed shortly after the first tornado in Franklin county and moved mostly south for the duration of the path. The tornado did encounter a hog confinement building producing EF1 damage. Otherwise, the bulk of the path remained in rural cropland.

Hail, Bremer

When
July 28, 5:05 PM CST
Where
Bremer County, 1.47 mi NNE of Knittel
Measured
1.25 in hail
Reported by
Public
Coordinates
42.740, -92.260

Delayed report of hail up to half dollar sized.

Funnel Cloud, Bremer

When
July 28, 5:05 PM CST
Where
Bremer County, 0.86 mi NE of Artesian
Reported by
Public
Coordinates
42.740, -92.320

Funnel cloud reported north of Highway 3 and east of Highway 63.

Hail, Franklin

When
July 28, 5:07 PM CST
Where
Franklin County, 2.89 mi ESE of Bradford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.610, -93.200

Hail, Franklin

When
July 28, 5:08 PM CST
Where
Franklin County, 3.28 mi SE of Bradford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.600, -93.200

Report via mping.

Hail, Hardin

When
July 28, 5:10 PM CST
Where
Hardin County, 0.86 mi NE of Iowa Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
42.530, -93.260

Report via social media, time estimated by radar.

Funnel Cloud, Bremer

When
July 28, 5:17 PM CST
Where
Bremer County, 2.46 mi NW of Klinger
Reported by
Public
Coordinates
42.670, -92.260

Funnel cloud north of Denver, Iowa.

Hail, Bremer

When
July 28, 5:20 PM CST
Where
Bremer County, 1.47 mi NNE of Knittel
Measured
1.25 in hail
Reported by
Public
Coordinates
42.740, -92.260

Report via mping.

Hail, Bremer

When
July 28, 5:23 PM CST
Where
Bremer County, 0.86 mi SW of Artesian
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.720, -92.340

Hail, Grundy

When
July 28, 5:48 PM CST
Where
Grundy County, 3.06 mi W of Holland
Measured
1 in hail
Reported by
State Official
Coordinates
42.400, -92.860

Quarter sized hail accompanied by 60 mph wind gusts from Wellsburg to Grundy Center area.

Thunderstorm Wind, Marshall

When
July 28, 6:47 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

Measured by Marshalltown ASOS.

Thunderstorm Wind, Marshall

When
July 28, 6:50 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
81 kt (93 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

Marshalltown ASOS measured gust of 81 knots.

Thunderstorm Wind, Marshall

When
July 28, 6:55 PM CST
Where
Marshall County, 1.69 mi ESE of Albion
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.110, -92.970

Three very large trees down in spotters yard. Suspected microbust.

Hail, Marshall

When
July 28, 6:55 PM CST
Where
Marshall County, 1.54 mi W of Marshalltown
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -92.950

Delayed report via mping.

Hail, Tama

When
July 28, 7:14 PM CST
Where
Tama County, 0.69 mi N of Tama
Measured
1 in hail
Reported by
911 Call Center
Coordinates
41.980, -92.580

Thunderstorm Wind, Tama

When
July 28, 7:35 PM CST
Where
Tama County, 0.69 mi N of Tama
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.980, -92.580

Trees reported down in Tama and Toledo.

Hail, Mahaska

When
July 28, 9:36 PM CST
Where
Mahaska County, 1.71 mi ENE of Truax
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -92.700

Report of golf ball sized hail.

Thunderstorm Wind, Wapello

When
July 28, 10:06 PM CST
Where
Wapello County, 1.25 mi WNW of Ottumwa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -92.420

A six inch hollow tree felled by storm. Delayed report.

Hail, Marion

When
July 28, 10:18 PM CST
Where
Marion County, 0.86 mi SE of Pershing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.260, -93.010

Small hail with largest stones up to quarter sized.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120247, 1108468, 1108469, 1120208, 1120248, 1120209, 1120210, 1120250, 1120249, 1120211, 1120212, 1120213, 1120214, 1120215, 1120216, 1120217, 1120218, 1120219, 1120220, 1120221, 1120222.